Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 54, NWS Milwaukee, WI

July 28, 2020Fond du Lac County, Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 28, 2020, 4:20 PM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2020, 4:20 PM CDT (21:20 UTC)
Expired
Jul 28, 2020, 5:15 PM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fond du Lac County, WI, Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:25 PM CDTHAIL 0.881 Nnw Malone, WIJOHNSBURG FIRE DEPARTMENT REPORTING NICKLE SIZED HAIL.
Jul 28, 4:29 PM CDTHAIL 11 Sse Saint Cloud, WI
Jul 28, 4:46 PM CDTHAIL 1.752 Sw Glenbeulah, WIGOLF BALL SIZED HAIL IN GREENBUSH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KMKX 282120
SVRMKX
WIC039-117-282215-
/O.NEW.KMKX.SV.W.0054.200728T2120Z-200728T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
420 PM CDT Tue Jul 28 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fond du Lac County in east central Wisconsin...
  Northern Sheboygan County in east central Wisconsin...

* Until 515 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located near Southern Lake
  Winnebago, or 9 miles northeast of Fond Du Lac, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler,
  Elkhart Lake, Southern Lake Winnebago, Greenbush, Mount Calvary,
  St. Cloud, Glenbeulah, Peebles, Haven, Johnsonville, Pipe, Calvary,
  Marytown, Johnsburg and Town of Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 8770 4382 8842 4394 8838 4394 8817
      4389 8816 4389 8774 4381 8773 4376 8770
      4374 8771
TIME...MOT...LOC 2120Z 285DEG 33KT 4387 8829 

HAIL...1.00IN
WIND...60MPH
 
$$

HALBACH
3 follow-up statements
677 
WWUS53 KMKX 282128
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
428 PM CDT Tue Jul 28 2020

WIC039-117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-Sheboygan WI-
428 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FOND DU LAC AND NORTHERN SHEBOYGAN COUNTIES...

At 428 PM CDT, a severe thunderstorm was located near St Anna, or 13
miles northwest of Plymouth, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Mount Calvary, St. Cloud, Glenbeulah, Haven,
Johnsonville, Pipe, Calvary, Marytown, Johnsburg and Town of Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8836 4394 8832 4394 8817 4389 8816
      4389 8774 4381 8773 4376 8770 4374 8771
      4369 8770
TIME...MOT...LOC 2128Z 285DEG 33KT 4385 8819 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

HALBACH
049 
WWUS53 KMKX 282134
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 PM CDT Tue Jul 28 2020

WIC039-117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-Sheboygan WI-
434 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FOND DU LAC AND NORTHERN SHEBOYGAN COUNTIES...

At 434 PM CDT, a severe thunderstorm was located near St Anna, or 9
miles northwest of Plymouth, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Mount Calvary, St. Cloud, Glenbeulah, Haven,
Johnsonville, Pipe, Calvary, Marytown, Johnsburg and Town of Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8836 4394 8832 4394 8817 4389 8816
      4389 8774 4381 8773 4376 8770 4374 8771
      4369 8770
TIME...MOT...LOC 2134Z 285DEG 33KT 4384 8811 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

HALBACH
963 
WWUS53 KMKX 282146
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
446 PM CDT Tue Jul 28 2020

WIC039-282155-
/O.CAN.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-
446 PM CDT Tue Jul 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOND DU LAC
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4369 8771 4377 8816 4389 8816 4389 8774
      4381 8773 4380 8772 4379 8773 4379 8772
      4376 8770 4372 8771 4370 8770
TIME...MOT...LOC 2145Z 290DEG 33KT 4379 8800 

$$

WIC117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Sheboygan WI-
446 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN SHEBOYGAN COUNTY...

At 445 PM CDT, a severe thunderstorm was located near Plymouth,
moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 445 PM, golf ball sized 
         hail was reported at Greenbush.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Glenbeulah, Haven and Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4369 8771 4377 8816 4389 8816 4389 8774
      4381 8773 4380 8772 4379 8773 4379 8772
      4376 8770 4372 8771 4370 8770
TIME...MOT...LOC 2145Z 290DEG 33KT 4379 8800 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

HALBACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
229 PM CDT Tue Jul 28 2020

.SHORT TERM...

This Afternoon into Wednesday...Forecast Confidence is Medium...

Main focus continues to be on convective trends this afternoon
through tonight and whether any severe storms will occur.

Currently, a surface low is near the Twin Cities with an arcing
surface to low level warm front extending east of it through
central Wisconsin on southeastward through the southern portion of
Lake Michigan. Along and south of this band, skies have generally
cleared with some scattered cu forming in the warm sector across
southern WI. 28.19z RAP analysis shows a pocket of SBCAPE around
1000-1500 J/kg in west central WI with 100mb MLCAPE only around
500-1000 J/kg. Winds have started to mix down with some gusts
around 18-22kts, but full mixing would lead to some higher gusts
than that. The main reason for this lack of full mixing is likely
due to the cloud cover which has held back surface temperatures a
bit. However, as the afternoon progresses, expect that mixing will
get a bit better around the 4-5pm timeframe. Wind shear still
looks good with effective 0-6km bulk shear pushing about 40-50kts.
0-3km shear is very good as well at about 30-40kts out of the NW.
The main limiting factor for today is mid level lapse rates w/temps
rather warm aloft.

CAMs continue to show convective initiation across central WI
around 3-5pm this afternoon with the general area of precipitation
drifting south as individual cells move east-southeast. Can't rule
out a strong to severe storm with damaging winds the main
potential hazard type, particularly with any southeast surges from
the storms. General coverage and intensity of the storms should
diminish through the evening and overnight hours, but the
convection likely won't be completely clear of southern WI until
past midnight.

Going into Wednesday, this main band will setup just south of the
WI border in northern IL with any convective development likely
occuring there rather than southern WI.

.LONG TERM...

Wednesday night through Tuesday...Forecast Confidence: Medium to
High.

An upper level ridge and surface high pressure will begin to build
into the Great Lakes Region Wednesday night. The high pressure
will continue to linger in the area through the end of the week.
This will keep conditions dry and calm across southern Wisconsin.

The area of high pressure will begin to weaken Saturday as an area
of low pressure tracks from the mid Mississippi River Valley to
the Lower Great lakes. At the same time an upper level trough will
be slowly moving down from Canada into the Western Great Lakes.
The latter of these two areas of low pressure will bring a chance
of showers and possibly a few thunderstorms to southern Wisconsin
on Sunday. Quite and calm conditions are then expected to return
for the beginning of the week as another upper level ridge builds
back into the region.

&&

.AVIATION(18Z TAFS)...

Expecting mainly VFR conditions through tomorrow though some brief
drops to MVFR are possible as showers and storms move through
southern Wisconsin this afternoon into tonight. Brief heavy
rainfall and strong wind gusts are possible with some of these
storms. Winds are expected to gust to up around 20kts through this
afternoon before diminishing this evening as the front approaches
from the north.

&&

.MARINE...

Main period of concern is this afternoon as winds of 20-25kts will
be possible along the nearshore zones on the southern end of the
lake. Some thunderstorms will also be possible across the southern
end of the lake going through tonight. Beyond that, broad ridging
of high pressure will settle in across the lake with northerly
winds setting up through the rest of the week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Wednesday and Aviation/Marine...Halbach
Wednesday Night through Tuesday...Patterson
Hazardous weather outlook, Jul 28, 2:31 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Tue Jul 28 2020

WIZ046-047-051-052-056>060-062>072-291945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-291945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty westerly winds will approach Small Craft Advisory conditions
this afternoon and early evening.

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a slight chance for thunderstorms over far southern Lake
Michigan Wednesday afternoon and evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 28, 3:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
358 PM CDT Tue Jul 28 2020

WIZ051-282130-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...

At 357 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving east at 25 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Eldorado, Mount Calvary, St. Cloud, Van Dyne, Peebles, Pipe, Calvary,
Marytown, Town of Forest and Johnsburg.

If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4373 8816 4380 8865 4390 8864 4389 8841
      4394 8840 4394 8816
TIME...MOT...LOC 2057Z 274DEG 22KT 4389 8854

HALBACH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:58 PM CDTSpecial Weather StatementMKXFond du Lac32 min
Jul 28, 4:42 PM CDTSpecial Marine WarningMKX93 min
Jul 28, 4:56 PM CDTSevere Thunderstorm WarningMKXSheboygan34 min
Jul 28, 5:08 PM CDTSpecial Weather StatementMKXFond du Lac52 min
Jul 28, 5:24 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake51 min
Jul 28, 6:08 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan52 min
Jul 28, 6:23 PM CDTSpecial Marine WarningMKX97 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.